IJPAM: Volume 51, No. 2 (2009)

Invited Lecture Delivered at
Fifth International Conference of Applied Mathematics
and Computing (Plovdiv, Bulgaria, August 12-18, 2008)


ESTIMATING REPRODUCTIVE NUMBERS
OF A CAMPUS DRINKING MODEL

A.Y. Aidoo$^1$, J.L. Manthey$^2$, K. Ward$^3$
$^{1,3}$Department of Mathematics and Computer Science
Eastern Connecticut State University
Willimantic, CT 06226, USA
$^1$e-mail: [email protected]
$^3$e-mail: [email protected]
$^2$Department of Mathematical Sciences
Saint Joseph College
West Hartford, CT 06117, USA
e-mail: [email protected]


Abstract.Reproductive numbers are central to the epidemiological dynamics of any disease. However, estimating reproductive numbers have not been the explicit goal of college drinking researchers, since most of their research are not model driven. An epidemiological model capturing the dynamics of campus drinking is used to study how the ``disease" of drinking is spread on campus. An optimization technique using known bounds for each parameter is used to estimate the reproductive numbers associated with campus drinking. A theorem establishing the conditions under which an endemic steady state exists is proposed and proved.

Received: August 14, 2008

AMS Subject Classification: 92D25, 92D30

Key Words and Phrases: SIS model, system of differential equations, epidemiology, campus drinking

Source: International Journal of Pure and Applied Mathematics
ISSN: 1311-8080
Year: 2009
Volume: 51
Issue: 2